Arkansas, 2003

Tornado in Arkansas, May 7, 2003

May 7, 2003 · NWS LZK · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 7, 3:00 AM CST, 1 hour 16 minutes earlier.

Area forecast discussion, May 7, 3:00 AM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
400 AM CDT WED MAY 7 2003

AREA OF THUNDERSTORMS MOVING ACROSS MOSTLY THE SOUTHERN HALF OF
THE AREA AT ISSUE TIME. MODELS INDICATE THIS WILL BE MOSTLY EAST
OF THE CWA AT 12Z AND A LULL WILL LIKELY MOVE IN FOR MOST OF THE
DAY TODAY. COLD FRONT HAS SHOWN LITTLE MOVEMENT AND DO NOT BELIEVE
IT WILL MOVE MUCH MORE. WARM AND HUMID AIR WILL REMAIN IN MOST OF
THE AREA EXCEPT MAYBE THE NORTH AND INCREASED DEW POINTS FOR
TODAY IN MOST OF THE AREA. AIR MASS MAY BE CAPPED IN MOST AREAS
SO DO NOT SEE A BIG CHANCE OF RAIN DURING THE DAY. WILL KEEP
30 PERCENT POPS FOR THIS MORNING FOR RESIDUAL RAIN LEFT OVER FROM
THE MCS...AND MINIMAL 20 PERCENT POPS FOR THIS AFTERNOON. MAXES
SHOULD REACH WELL INTO THE 80S AGAIN IN CENTRAL AND SOUTHERN
SECTIONS BUT MAY BE HELD DOWN A LITTLE IN THE NORTH NEAR WHERE THE
FRONT WILL SET UP. ANOTHER SHORT WAVE TONIGHT WILL INTERACT WITH THE
FRONT IN THE NORTHWEST AND BRING A CHANCE OF A MAJOR RAIN EVENT IN
THE NORTHWEST. WENT WITH LIKELY POPS AND HIGH QPFS FOR THE NORTH
FOR TONIGHT WITH LESSER POPS TO THE SOUTH. FRONT SHOULD LIFT NORTH
AS A WARM FRONT ON THURSDAY. THIS WILL PUT ENTIRE AREA INTO WARM
SECTOR. STRONG NEGATIVELY TILTED UPPER TROF MOVES THROUGH THE PLAINS
THURSDAY NIGHT. WILL KEEP A CHANCE OF THUNDERSTORMS GOING THROUGH
THAT TIME FRAME. THE BEST CHANCE WILL BE IN THE NORTH CLOSER TO THE
WARM FRONT AND BETTER DYNAMICS. AREA WILL BE IN WARM SECTOR MOST
OF REST OF THE WEEK AND THE AREA MAY BE CAPPED MOST OF THAT TIME.
WILL KEEP SOME CHANCE OF THUNDERSTORMS MENTIONED DUE TO THE
CONTINUING HIGHLY UNSTABLE AIR IN PLACE. CHANCE OF RAIN MAY
INCREASE AGAIN SUNDAY AS A COLD FRONT MOVES THROUGH. NEW GFS
SPEEDS UP FRONTAL PASSAGE...BUT WILL GO A LITTLE SLOWER.

.LZK...NONE
Hazardous weather outlook, May 7, 4:00 AM CST, 16 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>064-067-068-
071000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT WED MAY 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO GRADUALLY DIMINISH DURING
THE MORNING HOURS TODAY...WITH ONLY A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS FOR MUCH OF ARKANSAS FOR THE REMAINDER OF THE DAY.

A COLD FRONT WILL STALL OVER NORTHWEST ARKANSAS TODAY...BEFORE
BACKING TO THE NORTH AS A WARM FRONT TONIGHT. SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP NORTH OF THE FRONT AS AN UPPER
LEVEL AREA OF LOW PRESSURE MOVES ACROSS THE NORTHERN HALF OF
ARKANSAS. SOME OF THE STORMS MAY REACH SEVERE LIMITS...WITH LARGE
HAIL AND DAMAGING WINDS BEING THE PRIMARY THREAT.

THERE IS ALSO THE POSSIBILITY OF SIGNIFICANT RAINFALL OVER NORTHERN
ARKANSAS TONIGHT. LOCALIZED RAINFALL AMOUNTS MAY APPROACH ONE INCH
IN SOME SPOTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS FOR
MUCH OF THE WEEK...AS A SERIES OF UPPER LEVEL IMPULSES MOVE ACROSS
ARKANSAS FROM THE SOUTHWEST. THE POSSIBILITY OF A FEW STRONG TO
SEVERE STORMS EXISTS ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT...MAINLY OVER NORTHERN ARKANSAS.

57

In the hours before

Special weather statement, May 6, 10:34 PM CST, 5 hours 42 minutes before
ARZ003>007-012>016-021>024-030>033-037>044-052>054-062345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1134 PM CDT TUE MAY 6 2003

TORNADO WATCH NUMBER 277 THAT WAS IN EFFECT FOR NORTHERN AND CENTRAL
ARKANSAS IS NO LONGER IN EFFECT...BUT IT HAS BEEN REPLACED BY
TORNADO WATCH NUMBER 279 WHICH COVERS ALL OF ARKANSAS EXCEPT FOR
BENTON COUNTY.

TORNADO WATCH 279 WILL BE IN EFFECT UNTIL 500 AM CDT.

29
Special weather statement, May 7, 3:00 AM CST, 1 hour 16 minutes before
ARZ002>075-071000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
400 AM CDT WED MAY 7 2003

TORNADO WATCH #279 HAS BEEN REMOVED FROM THE FOLLOWING
AREAS...BAXTER...BOONE...CARROLL...CRAWFORD...
FRANKLIN...IZARD...JOHNSON...LOGAN...MADISON...MARION...
NEWTON...POLK...POPE...SCOTT...SEARCY...
SEBASTIAN...SHARP...STONE...VAN BUREN AND WASHINGTON...

TORNADO WATCH #279 REMAINS IN EFFECT FOR...ARKANSAS...BRADLEY...
CALHOUN...CLARK...CLEBURNE...CLEVELAND...CONWAY...DALLAS...DESHA...
DREW...FAULKNER...GARLAND...GRANT...HOT SPRING...INDEPENDENCE...
JACKSON...JEFFERSON...LINCOLN...LONOKE...MONROE...MONTGOMERY...
OUACHITA...PERRY...PIKE...PRAIRIE...PULASKI...SALINE...WHITE...WOODRU
FF AND YELL COUNTIES UNTIL 5 AM CDT.

29

The radar

The Little Rock radar (KLZK), 115 km away, was scanning. The volume nearest the first event began at 10:17 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Arkansas

When
May 7, 4:16 AM CST to 4:23 AM CST
Where
Arkansas County, 3 mi SW of Gillett
Rating
F1
Path length
2.9 mi
Path width
350 yd
Reported by
NWS STORM SURVEY
Coordinates
34.083, -91.400

A weak tornado touched down over southern Arkansas County and tracked eastward for about 2.9 miles before dissipating. The tornado tracked from west to east just to the north of Highway 144 south of Gillett. The tops of several trees were snapped off along the first mile of the tornado track. Several farm sheds and a utility shed were damaged near the intersection of Highway 144 and U.S. Highway 165. Several large trees were also blown down along with minor roof damage to a house. Just to the east of U.S. Highway 165, another house was damaged and two nearby storage buildings were destroyed. Some trees were blown down, along with several downed power poles.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2003Every state in 2003This day in weather historyThe tornado archive for Arkansas, 2003Warnings in Arkansas, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5361256.